Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 282, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2018, 9:29 PM CDT for 4 counties in Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 9:29 PM CDT (02:29 UTC)
- Expired
- Jun 29, 2018, 10:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Lane County, KS, Scott County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:46 PM CDT | HAIL 1 | 2 Se Friend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WUUS53 KDDC 300229
SVRDDC
KSC055-093-101-171-300330-
/O.NEW.KDDC.SV.W.0282.180630T0229Z-180630T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
929 PM CDT FRI JUN 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kearny County in southwestern Kansas...
Finney County in southwestern Kansas...
Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 1030 PM CDT.
* At 929 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Manning to 5 miles northeast of
Holcomb, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Deerfield, Alamota and
Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 10025 3826 10025 3800 10023 3800 10065
3799 10067 3798 10123 3826 10121 3826 10113
3827 10112 3870 10113
TIME...MOT...LOC 0229Z 276DEG 38KT 3862 10076 3805 10091
HAIL...1.00IN
WIND...60MPH
$$
0244 follow-up statements
765
WWUS53 KDDC 300250
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
950 PM CDT FRI JUN 29 2018
KSC093-300259-
/O.CAN.KDDC.SV.W.0282.000000T0000Z-180630T0330Z/
Kearny KS-
950 PM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3869 10025 3826 10025 3800 10023 3800 10065
3799 10067 3798 10110 3826 10110 3827 10112
3870 10113
TIME...MOT...LOC 0249Z 239DEG 39KT 3850 10072 3819 10080
$$
KSC055-101-171-300330-
/O.CON.KDDC.SV.W.0282.000000T0000Z-180630T0330Z/
Finney KS-Scott KS-Lane KS-
950 PM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR FINNEY...SCOTT AND LANE COUNTIES...
At 949 PM CDT, severe thunderstorms were located along a line
extending from Grigston to 7 miles southeast of Friend, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Alamota, Grigston and
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 10025 3826 10025 3800 10023 3800 10065
3799 10067 3798 10110 3826 10110 3827 10112
3870 10113
TIME...MOT...LOC 0249Z 239DEG 39KT 3850 10072 3819 10080
HAIL...0.88IN
WIND...60MPH
$$
024691
WWUS53 KDDC 300302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
1002 PM CDT FRI JUN 29 2018
KSC055-101-171-300330-
/O.CON.KDDC.SV.W.0282.000000T0000Z-180630T0330Z/
Finney KS-Scott KS-Lane KS-
1002 PM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHEASTERN SCOTT AND LANE COUNTIES...
At 1002 PM CDT, severe thunderstorms were located along a line
extending from near Amy to 15 miles east of Friend, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Alamota, Grigston, Healy, Friend, Kalvesta and Shallow
Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 10025 3826 10025 3800 10023 3814 10066
3827 10099 3861 10077
TIME...MOT...LOC 0302Z 276DEG 38KT 3849 10057 3818 10065
HAIL...1.00IN
WIND...60MPH
$$
DDT898
WWUS53 KDDC 300313
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
1013 PM CDT FRI JUN 29 2018
KSC055-101-171-300330-
/O.CON.KDDC.SV.W.0282.000000T0000Z-180630T0330Z/
Finney KS-Scott KS-Lane KS-
1013 PM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHEASTERN SCOTT AND LANE COUNTIES...
At 1013 PM CDT, severe thunderstorms were located along a line
extending from near Shields to 14 miles south of Dighton, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Alamota, Grigston, Healy, Friend, Kalvesta and Shallow
Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 10025 3826 10025 3800 10023 3814 10066
3827 10099 3861 10077
TIME...MOT...LOC 0313Z 242DEG 28KT 3859 10045 3828 10053
HAIL...1.00IN
WIND...60MPH
$$
DDT524
WWUS53 KDDC 300322
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
1022 PM CDT FRI JUN 29 2018
KSC055-101-171-300332-
/O.EXP.KDDC.SV.W.0282.000000T0000Z-180630T0330Z/
Finney KS-Scott KS-Lane KS-
1022 PM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHEASTERN SCOTT AND LANE COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3869 10025 3826 10025 3800 10023 3814 10066
3827 10099 3861 10077
TIME...MOT...LOC 0322Z 276DEG 38KT 3858 10035 3827 10043
$$
DDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:42 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 29, 6:42 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Fri Jun 29 2018 .SHORT TERM...(This afternoon through Saturday) Issued at 1200 PM CDT Fri Jun 29 2018 Another hot and windy afternoon for SW KS. Temperatures again will top out in the 98-100 degree range, and south winds will again gust to near 40 mph. Models including the 12z NAM/GFS and HRRR remain consistent developing scattered thunderstorms along the convergent trough/dryline axis along the Colorado/Kansas border during the 5-7 pm timeframe, and then convection subsequently spreads eastward to the US 283 corridor by 12-2 am. Various models latch onto a shortwave embedded in the SW flow aloft to generate the storms, although it remains noted the ECMWF continues to remain dry for tonight. Kept pops in the chance/scattered category for now, but if various CAMs and the 12z GFS are correct, pops will need to be increased to the likely category. Moderate CAPE and modest wind shear will support mainly multicellular convective clusters, capable primarily of outflow wind gusts of 60-70 mph. Midlevel moisture will be healthy, overlaying a deeply mixed boundary layer (inverted-V profiles). A conference call was performed to address the damaging wind threat to customers and partners, emphasizing the wind threat across the western CWA. Some marginally severe hail is also likely with the strongest cells, but as cold pools consolidate, strong outflow winds will be the main concern. Latest HRRR iterations suggest showers and thunderstorms may survive all the way to the eastern border with Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will continue tonight outside of convection, with again temperatures struggling to fall through the 70s. On Saturday, expected cold front will enter NW Kansas around midday, ending up near the I-70 corridor around peak heating. The frontal boundary will intersect the best instability near the NE zones, where pop grids continue to be favored by afternoon. This is the area most at risk for surface-based severe thunderstorm development Saturday afternoon/evening per SPCs Day 2 outlook, however, much of this large hail/damaging wind risk may end up largely in Wichita's CWA. Cold front is progged by all models to quickly drop through SW KS Saturday evening, accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a lesser extent 12z NAM, both suggest elevated instability in the post-frontal environment Saturday night into Sunday morning, and at least chance pops are warranted during this time frame. 12z GFS would suggest a fairly widespread 0.25-0.50" of rain is possible during this timeframe. With north winds and rain-cooled outflow, temperatures are expected to fall back to the 60s Sunday morning. .LONG TERM...(Saturday night through Friday) Issued at 200 PM CDT Fri Jun 29 2018 After the opportunity for showers and thunderstorms late Saturday and early Sunday, all indications are SW KS is in for a long stretch of dry weather for the first week of July. 12z ECMWF continues to forecast a large MCS with heavy rain across central Kansas Saturday night; some of this will likely impact at least the NE zones, and its outflow will help propel the cold front through SW KS through Sunday morning. Temperatures will be noticeably milder on Sunday, with afternoon highs reduced to the upper 80s (actually a few degrees below normal). Most models push the frontal boundary well south of SW KS into the Texas panhandle at peak heating Sunday; as such, left forecast dry with only token pops (<15%) late Sunday. Models including 12z ECMWF suggest high pressure aloft will remain weak enough (or at least far enough east of SW KS) to allow for one more chance of showers and thunderstorms in Kansas on Monday. Any convection that can form late Monday would favor the NE zones where instability will be greater. Tuesday through Thursday...Models show 500 mb heights steadily rising. Large strong anticyclone initially over the NE U.S. on Tuesday will expand and retrograde westward through the week, such that by Friday a sprawling 598-600 dm ridge dominates the weather across the Rockies and the plains. It will be exceptionally difficult to generate rainfall in this pattern, and all grids past Monday are dry. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Jun 29 2018 VFR will continue to prevail through Saturday, although there will be some convective concerns. Line of convection developing over SE Colorado at 22z will progress eastward to the US 283 corridor by midnight. The HRRR iterations have been consistent with timing, with strong support from 18z NAM and GFS, so followed the convective TEMPO timing as seen in the 18z TAFs. Primary risk from thunderstorms through tonight will be surface outflow wind gusts of 50-60 kts. Outside of convection, SE winds will continue to prevail overnight, averaging 15-25 kts. Another low level jet will create LLWS at all airports starting around 06z Sat. After 15z Sat, south winds will increase again, averaging 20-30 kts with higher gusts. The strongest south winds on Saturday are expected at DDC/HYS. Another chance of thunderstorms is evident near HYS at the end of this TAF period, and included VCTS/CB for now. && .PRELIMINARY POINT TEMPS/POPS... DDC MMM MMM MMM MMM / MMM MMM MMM MMM GCK MMM MMM MMM MMM / MMM MMM MMM MMM EHA MMM MMM MMM MMM / MMM MMM MMM MMM LBL MMM MMM MMM MMM / MMM MMM MMM MMM HYS MMM MMM MMM MMM / MMM MMM MMM MMM P28 MMM MMM MMM MMM / MMM MMM MMM MMM && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...99
Hazardous weather outlook, Jun 29, 3:40 AM CDT, 17 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Fri Jun 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across west central and portions of southwest Kansas this evening. The main threat will be damaging winds in excess of 60 mph with a slightly lesser threat for quarter to half dollar size hail. An elevated risk for excessive heat will develop this afternoon as heat index values reach slightly above the century mark across central Kansas. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible late Saturday afternoon through Saturday night with quarter to golf ball size hail and damaging winds in excess of 60 mph the main threat. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 29, 6:27 PM CDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 527 PM MDT FRI JUN 29 2018 KSZ061-300000- Hamilton KS- 527 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Holly, or 10 miles west of Coolidge, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204 TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219 024
Special weather statement, Jun 29, 8:32 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 832 PM CDT FRI JUN 29 2018 KSZ043-300145- Scott KS- 832 PM CDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 845 PM CDT... At 832 PM CDT, thunderstorm outflow was located 11 miles northeast of Kendall, moving east at 25 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Scott City, Shallow Water, Manning, Grigston, Scott State Lake and Modoc. LAT...LON 3870 10069 3827 10068 3826 10112 3870 10113 TIME...MOT...LOC 0132Z 267DEG 23KT 3807 10141 024
Special weather statement, Jun 29, 9:04 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 904 PM CDT FRI JUN 29 2018 KSZ043-300230- Scott KS- 904 PM CDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 930 PM CDT... At 903 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles northwest of Scott State Lake to 5 miles northwest of Friend. Movement was east at 30 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Scott City, Manning, Grigston, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Scott State Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3870 10069 3847 10069 3845 10112 3870 10113 TIME...MOT...LOC 0203Z 271DEG 27KT 3871 10097 3830 10101 024
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 50 min |
| Jun 29, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jun 29, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 49 min |
| Jun 29, 8:32 PM CDT | Special Weather Statement | DDC | Scott | 13 min |
| Jun 29, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 40 min |
| Jun 29, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jun 30, 5:25 PM CDT | Special Weather Statement | DDC | Barber | 65 min |
| Jun 30, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.